Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 101, NWS Grand Forks, ND

June 24, 2022Beltrami County, Clearwater County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2022, 10:33 AM CDT for Beltrami County, Clearwater County, Hubbard County, Minnesota. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2022, 10:33 AM CDT (15:33 UTC)
Expired
Jun 24, 2022, 11:30 AM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Beltrami County, MN, Clearwater County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 185 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 10:35 AM CDTHAIL 12 N Island Lake, MNDIME TO QUARTER SIZED HAIL NEAR THE SEVEN CLANS CASINO.
Jun 24, 11:30 AM CDTHAIL 11 N Alida, MNA FEW QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WUUS53 KFGF 241533
SVRFGF
MNC007-029-057-241630-
/O.NEW.KFGF.SV.W.0101.220624T1533Z-220624T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1033 AM CDT Fri Jun 24 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northern Hubbard County in north central Minnesota...
  Beltrami County in north central Minnesota...
  Southeastern Clearwater County in northwestern Minnesota...

* Until 1130 AM CDT.

* At 1032 AM CDT, severe thunderstorms were located along a line
  extending from Red Lake Nation to Debs to Zerkel, moving east at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Debs around 1035 AM CDT.
  Upper Red Lake, Island Lake in Beltrami County and Alida around 
  1040 AM CDT.

Other locations in the path of these severe thunderstorms include
Ponemah, Puposky, Becida, Nebish, Turtle River, Shotley and
Tenstrike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4741 9467 4712 9466 4734 9553 4771 9534
      4822 9516 4813 9442 4741 9442
TIME...MOT...LOC 1532Z 289DEG 18KT 4816 9508 4772 9513 4731 9534 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender/GG
2 follow-up statements
237 
WWUS53 KFGF 241554
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1054 AM CDT Fri Jun 24 2022

MNC007-029-057-241630-
/O.CON.KFGF.SV.W.0101.000000T0000Z-220624T1630Z/
Hubbard MN-Beltrami MN-Clearwater MN-
1054 AM CDT Fri Jun 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHERN HUBBARD...SOUTHEASTERN BELTRAMI AND EASTERN CLEARWATER
COUNTIES...

At 1054 AM CDT, severe thunderstorms were located along a line
extending from Upper Red Lake to near Debs to near Lake Itasca,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public report of one inch hail south of Red Lake.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Island Lake in Beltrami County, Puposky, Becida, Ponemah, Nebish, 
  Turtle River and Tenstrike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4741 9467 4712 9466 4733 9543 4769 9530
      4805 9519 4805 9442 4741 9442
TIME...MOT...LOC 1554Z 289DEG 18KT 4814 9499 4770 9504 4729 9525 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender/GG
006 
WWUS53 KFGF 241613
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1113 AM CDT Fri Jun 24 2022

MNC007-029-057-241630-
/O.CON.KFGF.SV.W.0101.000000T0000Z-220624T1630Z/
Hubbard MN-Beltrami MN-Clearwater MN-
1113 AM CDT Fri Jun 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHERN HUBBARD...SOUTHEASTERN BELTRAMI AND SOUTHEASTERN
CLEARWATER COUNTIES...

At 1112 AM CDT, severe thunderstorms were located along a line
extending from Upper Red Lake to near Puposky to near Lake Itasca,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Puposky, Becida, Nebish, Turtle River, Tenstrike, Kabekona and 
  Hines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4741 9467 4712 9466 4729 9527 4769 9530
      4780 9523 4774 9442 4741 9442
TIME...MOT...LOC 1612Z 289DEG 18KT 4813 9496 4769 9501 4728 9522 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender/GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 10:09 AM CDT, 24 minutes earlier.

Area forecast discussion, Jun 24, 10:09 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1009 AM CDT Fri Jun 24 2022

.UPDATE...
Issued at 1009 AM CDT Fri Jun 24 2022

Made some manual adjustments to POPs as no CAMs are handling the
convection developing over northwestern MN well at all.
Convective trends have some cells trying to form and merge with
the slow moving complex festering over west central MN. Think this
activity will push eastward into central MN during the next few
hours, but there continues to be numerous gravity waves, outflow
boundaries, and plenty of instability for additional convection
later this afternoon. Convective timing is a bit uncertain, but
there should be some development around 20Z, if not 18Z across
eastern ND.

&&

.SHORT TERM...(Today through Saturday)
Issued at 401 AM CDT Fri Jun 24 2022

- Weather related impacts are likely today into tonight
- Severe t-storms are expected across a large portion of the area

- ALL HAZARDS are possible today, including:

    - Large hail up to 2 inches
    - Damaging wind gusts of 70 to 75 mph
    - Tornadoes
    - Localized flash flooding

- Much cooler temperatures expected Saturday
- Gusty northwest winds through much of Saturday

Severe thunderstorms will be the primary concern today, primarily
through the afternoon, evening, and early overnight hours.
Moisture advection increases this morning along a sfc to 850 mb
jet. Dew points will increase from the middle 60s to the lower to
middle 70s across the eastern half of North Dakota and into west-
central and northwest Minnesota. This, along with diurnal heating,
will bring CAPE values well into the 3000 to 4500 J/kg range.
Thunderstorm development this afternoon will likely be a pre-
frontal trough/theta- e gradient boundary axis. Shear is expected
to build, with the best 0 to 6 Km shear occuring to the west of
the forecast area, where supercellular mode is expected. The mid
to low-level shear will be sufficient to maintain rotating
updrafts as thunderstorms progress eastward into the forecast
area, eventually undergoing a transition to linear mode, possibly
with multiple bowing segments.

DCAPE in the 1000 to 1500 J/Kg range, combined with favorable
precipitation loading, brings the concern for severe wind gusts
across a relatively large area. Currently, the modeled environment
strongly supports wind gusts in excess of 60 mph, with at least
moderate confidence in 70 to 75 mph wind gusts. Tornadoes are
possible both with the initial onset of development, as well as
during the linear/bowing segment phase. Duration will run from mid-
afternoon through the early overnight hours.

Much cooler temperatures prevail Saturday in the post-frontal
environment. Northwest winds are expected to be in the 20 to 30 mph
range, with the potential for 40 mph gusts.

.LONG TERM...(Saturday night through Thursday)
Issued at 401 AM CDT Fri Jun 24 2022

The mean upper air pattern next week as indicated by WPC
cluster analysis shows a broad upper low over northwest Hudson
Bay with a northwest flow of cooler air into Manitoba and
Ontario. Meanwhile there is a trough off of Washington state with
a ridge into Montana and then WNW flow over the Dakotas and
Minnesota as the two streams combine. This overall prevents
excessive heat from reaching our area, but also keeps the well
below normal temps to our north. Result is a period with
temperatures not too far from average through the period. Upper
level systems will move through the area either from either the
trough off Washington state or southeast through the area from
Alberta. Net result will be periodic shower or t-storm chances,
but overall strength/moisture is limited. Best chances look to be
Monday night and again Wednesday or Wednesday night. But chances
are no higher than 30 pct. NBM 4.1 shows prob for more than 0.50
inch of rain in any 48 hour period next week less than 5 percent.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 618 AM CDT Fri Jun 24 2022

VFR conditions prevail at all sites this morning. Scattered
showers and thunderstorms are possible this morning in west-
central Minnesota, as well as the northern portions of the Red
River Valley. Additional thunderstorm development is expected
today, with severe thunderstorms possible at all TAF sites
starting late this afternoon. The environment is supportive of
large hail, damaging wind gusts (including microbursts), and
tornadoes.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Lynch
LONG TERM...Riddle
AVIATION...Lynch
Hazardous weather outlook, Jun 24, 4:35 AM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
435 AM CDT Fri Jun 24 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-250945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
435 AM CDT Fri Jun 24 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across much of eastern
North Dakota and west-central and northwest Minnesota. The main
hazards will be large hail up to 2 inches and damaging wind gusts
of 70 to 75 mph. Isolated tornadoes are also possible. Storms
will initially be more scattered and capable of producing all
hazards, but will eventually form into a line that will carry all
hazards as well. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

In the hours before

Local storm report, Jun 24, 8:34 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
834 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     HAIL             GREENBUSH               48.70N 96.18W
06/24/2022  M1.50 INCH       ROSEAU             MN   PUBLIC

            RELAYED FROM MEDIA....MOSTLY QUARTER SIZED
            HAIL BUT A FEW WERE PING PONG BALL SIZED.

&&
Local storm report, Jun 24, 8:39 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
839 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             GREENBUSH               48.70N 96.18W
06/24/2022  E1.75 INCH       ROSEAU             MN   TRAINED SPOTTER

            HAIL STARTED AS GOLF BALL, THEN BECAME PEA
            SIZED.

&&
Local storm report, Jun 24, 8:50 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     HAIL             4 E HOLT                48.29N 96.11W
06/24/2022  E1.00 INCH       Marshall           MN   PUBLIC

            DIME TO QUARTER SIZED HAIL.

&&

GREGORY.GUST
Local storm report, Jun 24, 9:16 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
916 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     HAIL             2 N GOODRIDGE           48.17N 95.80W
06/24/2022  E1.25 INCH       Marshall           MN   PUBLIC

            QUARTER TO HALF DOLLAR SIZED HAIL.

&&

GREGORY.GUST
Local storm report, Jun 24, 9:56 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
956 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HAIL             VERNDALE                46.40N 95.01W
06/24/2022  M1.00 INCH       WADENA             MN   PUBLIC

            PICTURE RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 24, 10:06 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1006 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             5 E GOODRIDGE           48.14N 95.70W
06/24/2022  E2.00 INCH       Pennington         MN   PUBLIC

            PING PONG BALL TO HEN EGG SIZED, BASED ON PHOTO FROM
            NEIGHBOR.

0945 AM     HAIL             10 SE HIGH LANDING      47.95N 95.66W
06/24/2022  E1.50 INCH       Pennington         MN   PUBLIC

            LARGE HAIL OFF AND ON THROUGH 955 AM CDT.

&&

GREGORY.GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:22 PM CDTSpecial Weather StatementFGFOtter Tail23 min
Jun 24, 4:07 AM CDTSpecial Weather StatementFGFWadena53 min
Jun 24, 6:27 AM CDTSpecial Weather StatementFGFOtter Tail33 min
Jun 24, 6:31 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena59 min
Jun 24, 8:15 AM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Roseau60 min
Jun 24, 8:31 AM CDTSpecial Weather StatementFGFOtter Tail59 min
Jun 24, 8:50 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 2 more55 min
Jun 24, 9:39 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Lake of the Woods, Pennington, Polk, Red Lake66 min
Jun 24, 12:34 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake41 min
Jun 24, 1:08 PM CDTSevere Thunderstorm WarningFGFMarshall21 min
Jun 24, 1:45 PM CDTSpecial Weather StatementFGFMarshall45 min
Jun 24, 1:50 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau40 min
Jun 24, 2:08 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall30 min
Jun 24, 3:40 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFKittson65 min
Jun 24, 4:04 PM CDTSevere Thunderstorm WarningFGFKittson14 min
Jun 24, 5:36 PM CDTSevere Thunderstorm Warning Destructive damage threatFGFMarshall, Polk54 min
Jun 24, 6:10 PM CDTSevere Thunderstorm WarningFGFNorman, Polk65 min
Jun 24, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFMarshall, Pennington, Polk, Red Lake48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.